Heavy Rain, Fleming
- When
- August 9, 6:00 AM EST to August 10, 6:00 AM EST
- Where
- Fleming County, 2 mi N of Flemingsburg
- Reported by
- COOP Observer
- Coordinates
- 38.449, -83.730
The 24 hour rainfall total was 2.25 inches.
Scattered strong thunderstorms produced heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 10. The storms formed in a warm and unstable air mass that was in place across the Ohio and Tennessee valleys.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered strong thunderstorms produced heavy rainfall that led to flash flooding across portions of eastern Kentucky on August 10. The storms formed in a warm and unstable air mass that was in place across the Ohio and Tennessee valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 4:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 530 AM EDT FRI AUG 9 2013 .UPDATE... ISSUED AT 530 AM EDT FRI AUG 9 2013 WITH A LINE OF SHOWERS AND OCCASIONAL THUNDERSTORMS PUSHING INTO EAST KENTUCKY AND A BETTER IDEA OF TIMING FOR THIS FIRST WAVE HAVE FINE TUNED THE POP AND WX GRIDS WITH THIS UPDATE. THESE GRIDS HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 355 AM EDT FRI AUG 9 2013 07Z SFC ANALYSIS SHOWS A QUASI-STATIONARY FRONT LOCATED THROUGH NORTHERN KENTUCKY. EAST KENTUCKY REMAINS IN THE WARM SECTOR OF THIS BOUNDARY WITH MUGGY TEMPERATURES AND DEWPOINTS IN PLACE THIS NIGHT. CONVECTION HAS RAMPED UP AGAIN OVER WESTERN AND CENTRAL KENTUCKY DURING THESE PAST FEW HOURS WITH A TRACK TAKING IT EAST NORTHEAST INTO OUR CWA...INITIALLY AIMING FOR OUR NORTHERN COUNTIES. UNDER MOSTLY CLOUDY SKIES SOME PATCHY FOG HAS DEVELOPED IN THE VALLEYS. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH A DEEP TROUGH OVER CENTRAL CANADA NORTH OF A FLAT RIDGE RESIDING OVER THE SOUTHERN TIER OF THIS COUNTRY. BETWEEN THESE TWO FEATURES...FAST AND NEAR ZONAL FLOW WILL ZIP POCKETS OF ENERGY THROUGH THE SOUTHERN OHIO VALLEY DURING THE SHORT TERM PORTION OF THE FORECAST. THE EVOLUTION OF THE NORTHERN TROUGH WILL HELP TO BUCKLE THIS PATTERN LOCALLY PLACING EAST KENTUCKY IN THE REALM OF SOUTHWEST FLOW AND STILL UNDER THE PATHWAY FOR MID LEVEL SHORT WAVES TODAY AND INTO THE DAY SATURDAY. THINGS WILL FLATTEN OUT A BIT BY SATURDAY EVENING AS THE CORE OF THE CANADIAN TROUGH SHIFTS EAST. GIVEN THE AGREEMENT ALOFT HAVE FOLLOWED A MODEL BLEND...BUT LEANED MOST HEAVILY TOWARD THE WEATHER SPECIFICS FROM THE HIGHER RESOLUTION NAM12...AND IN THE NEAR TERM...THE HRRR. SENSIBLE WEATHER WILL CONTINUE TO BE ONE THAT IS PORTENTOUS FOR HEAVY RAIN AND A POTENTIAL FOR FLASH FLOODING. THE INGREDIENTS ARE IN PLACE WITH HIGH PW AIR...DAYTIME INSTABILITY...A NEARBY SFC BOUNDARY...AND SOME UPPER LEVEL SUPPORT. THIS WILL BE THE CASE THROUGH THE SHORT TERM PORTION OF THE FORECAST. WHILE THE SET UP IS CLEAR...THE ACTUAL EVOLUTION AND TRIGGERS ARE NOT SO MUCH. THIS... COMBINED WITH THE RUN TO RUN INCONSISTENCIES OF THE HIGHER RESOLUTION MODELS NEGATES ANY HIGHER THAN MEDIUM CONFIDENCE IN THE FORECAST DETAILS THROUGH SATURDAY. NEVERTHELESS...THE EXISTING FFA APPEARS ON TRACK GIVEN THE POTENTIAL AND ONGOING CONVECTION THAT SHOULD PROVIDE SOME TRIGGERS FOR CONTINUANCE OF THE SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. WITH SIMILAR CIRCUMSTANCES IN PLACE FOR HEAVY RAIN INTO THE DAY SATURDAY...AN ARGUMENT COULD BE MADE FOR EXTENDING THE FFA THROUGH 00Z SUNDAY. HOWEVER...MUCH OF THE THREAT IS ALSO DEPENDENT ON THE ANTECEDENT CONDITIONS...SO WILL LET FUTURE SHIFTS DECIDE ON EXPIRATION OR ANY EXTENSION ONCE IT BECOMES MORE CLEAR HOW IT ALL PLAYS OUT LATER TODAY. OTHERWISE...EXPECT HIGHS TODAY AND SATURDAY TO BE IN THE LOW 80S WITH LOWS TONIGHT NEAR 70...ALONG WITH SOME VALLEY FOG. FOLLOWED THE CONSALL FOR TEMPS AND DEWPOINTS THROUGH THE LATTER PART OF THE FORECAST WITH THE FIRST 24 KICKED OFF BY THE CONSSHORT. DID MAKE ONLY MINOR ADJUSTMENTS FOR TERRAIN TONIGHT GIVEN THE HIGH HUMIDITY IN PLACE. AS FOR POPS...ENDED UP MOST SIMILAR TO THE MET NUMBERS THROUGH THE SHORT TERM PORTION OF THE FORECAST. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 AM EDT FRI AUG 9 2013 THE MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. DEEP TROUGHING WILL BE IN PLACE ACROSS EASTERN CANADA...WITH RIDGING NOTED ACROSS THE SOUTHEASTERN CONUS. THE FLOW WILL REMAIN ZONAL ACROSS THE OHIO AND TENNESSEE VALLEYS IN BETWEEN THESE TWO FEATURES THROUGH EARLY NEXT WEEK...KEEPING THE HIGH HUMIDITY AND STALLED FRONTAL BOUNDARY IN THE VICINITY. THE CANADIAN TROUGH WILL THEN DEEPEN AND DROP SOUTHEAST ENOUGH BY THE MIDDLE OF NEXT WEEK TO FINALLY BRING SOME RELIEF TO THE HUMIDITY AS WELL AS THE SUSTAINED UNSETTLED WEATHER ACROSS THE AREA AS THE FRONT FINALLY PUSHES SOUTH. GIVEN THE AGREEMENT...STUCK CLOSE TO THE COMBINATION OF THE BLENDED GUIDANCE AND THE INHERITED FORECAST. CHANCE POPS WILL CONTINUE TO BE IN THE FORECAST THROUGH TUESDAY WITH THE FRONTAL BOUNDARY REMAINING NEARBY...ALTHOUGH NAILING DOWN THE TIMING REMAINS CHALLENGING...SO USED MORE OF A DIURNAL INFLUENCE. BY WEDNESDAY AND ESPECIALLY THURSDAY...POPS WILL BE ON THE DECLINE AS THE BOUNDARY FINALLY EXITS. FOR TEMPERATURES...SULTRY CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH THE WEEKEND...BEFORE THE HUMIDITY BEGINS TO SUBSIDE BY EARLY NEXT WEEK...AND ESPECIALLY BY WEDNESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 240 AM EDT FRI AUG 9 2013 VFR CONDITIONS WILL CONTINUE AT THE TAF SITES FOR THE BULK OF THE REMAINDER OF THE NIGHT. THE NEXT SFC WAVE WILL BRING A THREAT FOR SHOWERS AND THUNDERSTORMS BACK TO THE AREA AFTER 09Z. EXPECT THIS CONVECTION TO BRING SOME REDUCED VISIBILITIES AND LOWER CEILINGS TOWARDS DAYBREAK INTO FRIDAY MORNING. CONFIDENCE BEYOND THIS POINT REMAINS LOW AS THE FRONTAL BOUNDARY WILL BE DRAPED OVER THE AREA AND COULD KEEP CEILINGS ON THE LOW SIDE INTO FRIDAY EVENING...ALONG WITH PERIODS OF SHOWERS AND THUNDERSTORMS. WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...GEOGERIAN AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 420 AM EDT FRI AUG 9 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 420 AM EDT FRI AUG 9 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS EAST KENTUCKY TODAY AND TONIGHT. THESE MAY RESULT IN LOCALLY HEAVY RAINFALL WHICH IN TURN COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL DURING THE DAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN INCH...OBSERVED FLOODING...OR HIGH WATER TO THE NATIONAL WEATHER SERVICE IN JACKSON. GREIF
The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
10 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.
The 24 hour rainfall total was 2.25 inches.
The 24 hour rainfall total was 3.45 inches.
The 24 hour rainfall total was 2.6 inches at Wolverine.
An IFLOWS gage at Right Beaver measured a 24 hour rainfall total of 2.14 inches.
An IFLOWS gage at Rock House measured a 24 hour rainfall total of 2.43 inches.
The IFLOWS gage at Leeco measured a 24 hour rainfall total of 2.28 inches.
The IFLOWS gage at Peters Creek measured a 24 hour rainfall total of 2.91 inches.
A 24 hour rainfall total of 3.01 inches was reported by the mesonet site at Vest.
A trained spotter reported that 4.9 inches of rain fell near Strunk in less than two hours.
The following roads were impassable and being closed due to flooding: East Hwy 1416 at Woods Hill, Marsh Creek Baptist Church Rd, Hays Creek Rd, and all side roads leading from Hays Creek Rd. Water was in a structure on Cordell Flats Rd. Ed Meadows Rd was impassable. Roads were under water at the intersection of Lum Strunk Rd and KY Hwy 1470. Approximately 15 homes in the Cordell Flats community were affected by flooding. The Marsh Creek church was flooded.
Very heavy rain was occurring and ditches were running full with water starting to go into the roadway.
Water was running through a house on Mash Fork Rd at 745 pm. Coal Branch Rd was also impassable due to flooding.
The Fire Rescue squad reported that Hwy 40 was closed due to high water at around 8 pm EDT.
Intersection of Hwys 2019 and 3334 was closed due to flooding.
Two rock slides caused by heavy rain occurred near the Clay county line and on KY 30E at the 18 mile marker in Tyner.
Flash flooding occurred on Rt 194 near Cow Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464856, 464858, 464859, 464860, 464861, 464862, 464863, 464865, 464866, 464872, 464874, 464878, 464875, 468657, 464881, 464886.